Kansas, 2021

Excessive Heat in Kansas, July 27 to 31, 2021

July 27 to 31, 2021 · NWS ICT · 10 events in 10 counties and zones

Temperatures and humidity rose at the end of July to produce heat indices ranging from 105 to 113. The highest values were generally across southern Kansas.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Temperatures and humidity rose at the end of July to produce heat indices ranging from 105 to 113. The highest values were generally across southern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 27, 11:15 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 27, 11:15 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1215 PM CDT Tue Jul 27 2021

.SHORT TERM...(Today through Thursday night)
Issued at 201 AM CDT Tue Jul 27 2021

The very high precipitable water axis and MCV interaction that was
responsible for all yesterday's showers/storms will not be in play
for today. The high precipitable water axis will shift southward
into Oklahoma, however cannot rule out a rogue shower or storm
for this afternoon. Upper level ridge center will be over Kansas
for this period. This will allow the heat to build over the area
for today, and especially on Wednesday into Thursday when
dangerous heat indices look more likely. We will hoist a heat
advisory across the entire area for Today- Thursday.

.LONG TERM...(Friday through Monday)
Issued at 201 AM CDT Tue Jul 27 2021

Models show heat maintaining across the area for Friday-Saturday,
with a low level boundary sagging southward into central/eastern
Kansas for Saturday afternoon/night. This could allow a few showers
and storms to spread into parts of central/southeast Kansas. Heading
into Sunday and Monday surface high pressure looks to build
southwest into Kansas which will bring cooler than normal
temperatures to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1157 AM CDT Tue Jul 27 2021

VFR conditions are expected through the period.

An upper level ridge has placed itself over the Central and Northern
Plains. The ridge is expected to strengthen over the region as it
expands in size. Some diurnal cumulus will be possible today with
left over moisture, but this should come to an end by 00z. The
moisture axis should shift south leaving behind clear skies.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  74  97  74 /  10   0   0   0
Hutchinson      96  73  97  73 /  10   0   0   0
Newton          95  73  97  73 /  10   0   0   0
ElDorado        93  74  97  74 /  10   0   0   0
Winfield-KWLD   94  74  97  74 /  10   0   0   0
Russell         98  73 100  73 /   0   0   0   0
Great Bend      98  71 100  72 /  10   0   0   0
Salina          97  74  99  75 /  10   0   0   0
McPherson       96  72  98  73 /  10   0   0   0
Coffeyville     93  74  95  74 /  10   0   0   0
Chanute         93  74  95  75 /  10   0   0   0
Iola            93  74  95  74 /  10   0   0   0
Parsons-KPPF    93  74  95  74 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Thursday for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...CRW
Hazardous weather outlook, Jul 27, 2:25 AM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
325 AM CDT Tue Jul 27 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
325 AM CDT Tue Jul 27 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Afternoon and early evening heat indices are expected to be in the
100 to 105 degree range today. See latest heat advisory for more
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The heat will increase for Wednesday through Friday with heat
indices each afternoon ranging from 102 to 107 degrees. Check latest
heat advisory for additional details.

There is a slight chance for thunderstorms on Saturday and Sunday.
Storms will have the potential for gusty winds and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 27, 9:55 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1055 AM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     1 WNW ANDOVER           37.69N 97.15W
07/26/2021                   BUTLER             KS   BROADCAST MEDIA

            DELAYED REPORT. KAKE BROADCASTER SENT A OF
            MINOR TREE DAMAGE.

&&

CRW
Local storm report, Jul 27, 10:08 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 AM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     2 ESE BEL AIRE          37.76N 97.24W
07/26/2021                   SEDGWICK           KS   BROADCAST MEDIA

            DELAYED REPORT. KAKE BROADCASTER REPORTED A
            BRANCH HAD SNAPPED DURING THE STORM NEAR
            THIS LOCATION.

&&

CRW
Local storm report, Jul 27, 10:34 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1134 AM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     3 S DOWNTOWN WICHITA    37.65N 97.34W
07/26/2021                   SEDGWICK           KS   PUBLIC

            DELAYED REPORT. TREE DOWN AT ENVISION IN
            SOUTH WICHITA. REPORT VIA TWITTER. TIME
            ESTIMATED.

&&

MARTIN
Local storm report, Jul 27, 10:51 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1151 AM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       CLEARWATER              37.51N 97.50W
07/26/2021  M3.50 INCH       SEDGWICK           KS   PUBLIC

            DELAYED REPORT. TIME ESTIMATED BASED ON
            RADAR. REPORT VIA TWITTER.

&&

MARTIN
Local storm report, Jul 27, 11:04 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GALVA                   38.38N 97.53W
07/27/2021  M3.23 INCH       MCPHERSON          KS   COCORAHS

            24 HOUR RAINFALL TOTAL. COCORAHS STATION
            KS-MP-65 GALVA 0.2 ESE.

&&

MARTIN
Local storm report, Jul 27, 11:05 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1205 PM CDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 WSW GALVA             38.38N 97.56W
07/27/2021  M3.40 INCH       MCPHERSON          KS   COCORAHS

            24 HOUR RAINFALL TOTAL. COCORAHS STATION
            KS-MP-56 GALVA 1.1 WSW.

&&

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 excessive heat. Local standard time, as filed.

Excessive Heat, Montgomery

When
July 27, 12:30 PM CST to July 31, 2:30 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Heat indices across the county varied from 106 to 110 throughout the period. Coffeyville Airport reported a heat index of 110 on the 27th and 31st. Independence Airport reported a heat index of 110 on the 31st.

Excessive Heat, Woodson

When
July 28, 10:15 AM CST to July 31, 4:00 PM CST
Where
Woodson forecast zone
Reported by
Mesonet
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Across the county heat indices ranged from 105 to 112 throughout this period. A weather station near Yates Center had a calculated heat index from 109 to 112 on the 28th, 29th and 31st.

Excessive Heat, Allen

When
July 28, 11:15 AM CST to July 31, 3:00 PM CST
Where
Allen forecast zone
Reported by
Mesonet
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

A weather station near Moran reported a calculated heat index from 108 to 115 on the 28th, 29th and 31st.

Excessive Heat, Cowley

When
July 28, 11:50 AM CST to July 31, 4:00 PM CST
Where
Cowley forecast zone
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Strother Field Airport near Winfield a calculated heat index which ranged from 105 to 108 throughout this period.

Excessive Heat, Greenwood

When
July 28, 1:00 PM CST to July 31, 4:00 PM CST
Where
Greenwood forecast zone
Reported by
Mesonet
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Heat index values ranged from 105 to 112 throughout this period. A weather station near Madison reported a calculated heat index from 110 to 112 on the 28th, 29th and 31st.

Excessive Heat, Neosho

When
July 28, 1:30 PM CST to July 31, 4:30 PM CST
Where
Neosho forecast zone
Reported by
ASOS
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Heat indices across the county varied from 105 to 111 throughout the period. Chanute Martin Johnson Airport had a calculated heat index of 110 on the 28th and 111 on the 31st.

Excessive Heat, Elk

When
July 28, 1:30 PM CST to July 31, 4:00 PM CST
Where
Elk forecast zone
Reported by
Mesonet
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

A weather station near Moline had calculated heat indices from 105 to 110 throughout the period with the highest values around 110 on the 28th and 31st.

Excessive Heat, Wilson

When
July 28, 2:00 PM CST to July 31, 4:00 PM CST
Where
Wilson forecast zone
Reported by
Mesonet
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Heat indices across the county varied from 105 to 110 throughout the period.

Excessive Heat, Chautauqua

When
July 31, 11:45 AM CST to 3:00 PM CST
Where
Chautauqua forecast zone
Reported by
Mesonet
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

A weather station south of Moline had a calculated heat index ranging from 108 to 113 during the afternoon hours.

Excessive Heat, Labette

When
July 31, 1:30 PM CST to 2:30 PM CST
Where
Labette forecast zone
Reported by
ASOS
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Parsons Tri-City Airport had a calculated heat index of 110 in the afternoon.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974478, 975735, 975730, 975733, 975750, 974464, 975732, 975756, 975731, 974479.